The aetiology of clozapine-induced agranulocytosis remains unknown. Leading candidates include an immune mechanism that is possibly complement- or drug-dependent and a toxic mechanism. We analysed these mechanisms by culturing the granulocyte precursor stem cell from the bone marrow in the presence of patients’ serum, clozapine or clozapine metabolites. Studies with patients’ serum failed to identify an immune mechanism. On the basis of our preliminary data, it appears that a toxic mechanism may be responsible, and this is more likely to be due to a metabolite than to clozapine itself Further studies are required to determine the sensitivity of bone marrow precursors to these clozapine derivatives. For instance, prospective collection of serum will make it possible to evaluate whether high metabolite concentrations develop in sensitive individuals and whether they are responsible for agranulocytosis. If such elevated levels occur, further studies will be required to determine whether prospective monitoring will effectively identify patients at risk and ultimately prevent the onset of agranulocytosis by early discontinuation of the drug.
|Original language||English (US)|
|Number of pages||9|
|State||Published - Dec 1992|
ASJC Scopus subject areas
- Pharmacology (medical)